Wisconsin, 2019

Winter Storm in Wisconsin, April 10 to 11, 2019

April 10 to 11, 2019 · NWS MPX · 6 events in 6 counties and zones

There were multiple waves of precipitation that occurred with this major winter storm that lasted for more than two days. The first wave of precipitation developed during the morning of Wednesday, April 10th where the initial band moved from southern Minnesota into west central Wisconsin by the afternoon and evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were multiple waves of precipitation that occurred with this major winter storm that lasted for more than two days.

The first wave of precipitation developed during the morning of Wednesday, April 10th where the initial band moved from southern Minnesota into west central Wisconsin by the afternoon and evening. This band of precipitation had thunder, sleet and heavy snow that produced several inches of snow across portions of west central Wisconsin. Most of the heavier precipitation tapered off, but light snow continued across portions of west central Wisconsin during the afternoon and evening of Thursday, April 11th.

In addition to the precipitation Thursday morning, the next weather element developed. This weather element was a significant increase in the wind speeds, with sustained winds of 20 to 30 mph, with gusts of 40 mph or more across a wide area of west central Wisconsin. This created areas of blowing and drifting snow. The strong winds also contributed to damage of power poles. The local electric company indicated 13 power poles were snapped in half near New Richmond, and parts of I-94, west of Eau Claire, was closed due to numerous crashes.

By Thursday afternoon, most of the heavier precipitation and thunderstorms had moved north and east of the area, with mainly light precipitation in the form of drizzle, light snow or sleet in small areas rotating northward as the main storm started to weaken and move overhead. In addition, wind speeds lessened.

The third wave of precipitation was associated with the main upper level system and changed the precipitation over to all snow by early Friday morning, April 12th. By the afternoon, most of the precipitation had ended, but residual light snow or flurries continued as the main system moved off to the east.

Snowfall totals as the storm ended ranged from 7 to 12 inches from Hudson to River Falls, eastward to Elk Mound, Chippewa Falls and Eau Claire. Lesser amounts were observed from Polk County, eastward to Rusk County. This area received between 2 to 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 7:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 10, 7:15 AM CST, 4 hours 45 minutes before
Area Forecast Discussion...corrected long term discussion
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT Wed Apr 10 2019

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(This afternoon through Friday evening)
Issued at 607 AM CDT Wed Apr 10 2019

A significant winter storm is on track to affect southern MN,
Central MN, and West Central WI today through Friday. The area of
heaviest snow has shifted slightly further northward than yesterday
afternoon's forecast update. In addition, the system's progression
has slowed down. Much of the Winter Storm Watch has been upgraded to
Winter Storm Warnings and Winter Weather Advisories. With continued
confidence in large snow totals and very strong winds, Douglas
County was upgraded to a Blizzard Warning. In addition, a Winter
Weather Advisory has been issued for portions of southwestern and
south central Minnesota for this morning through the early evening.

A band of rain, snow, sleet, and weak thunderstorms continues to
gradually lift northeastward through southwestern MN this morning.
This band will transition to snow during the late morning with snow
accumulations of 1-4 inches likely with potential for isolated
higher amounts during the late morning and afternoon across
southwestern and south central Minnesota. While temperatures aloft
would likely support rain and sleet this afternoon, strong forcing
will likely allow for mostly snow.

The low pressure system will eject into the Central Plains this
evening. Continued moisture advection and strong forcing with a
coupled jet, will allow for periods of heavy snowfall tonight and
tomorrow, mainly across west Central Minnesota. Snowfall rates may
reach near 1-2 inches per hour. Winds will also become stronger
overnight into Thursday with widespread wind gusts of 40-50 mph
likely. This will likely lead to areas of blowing and drifting snow,
mainly in the Blizzard Warning areas. Areas to the south of a line
from Redwood Falls, St. Cloud, and Ladysmith, WI will likely
experience rain Thursday afternoon as the low approaches southern
Minnesota.

There is a chance that we may lose ice aloft for southern minnesota
and west central Wisconsin on Thursday night. This may lead to
periods of freezing rain. Otherwise, the main precipitation types
will be snow in central Minnesota and rain in southern Minnesota and
portions of west central Wisconsin. Please keep in mind that the
track of the system may shift slightly and thus precipitation
types and amounts may vary from the current forecast.

The low will shift through southern Minnesota on Friday morning and
exit into the eastern Great Lakes Friday evening. This will allow
for continued light snow chances through Friday morning, possibly
transitioning back to rain on Friday afternoon. Winds will also
taper-off late Friday.

.LONG TERM...(After midnight Thursday night through Tuesday)
Issued at 607 AM CDT Wed Apr 10 2019

In the wake of the winter storm, cyclonic flow will facilitate
lingering cloud cover and possibly some flurries/freezing drizzle
Friday night. high temperatures will range from 10 to 15 degrees
below normal, especially in areas that receive significant snowfall.

For the remainder of the long term forecast period we remain in a
westerly flow regime. This will make for trivial rain and snow
chances through early next week, although no major systems are
foreseen.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 649 AM CDT Wed Apr 10 2019

The first wave of precipitation is lifting north from southwestern
MN, as a mix of snow and sleet, and even some embedded thunder.
Have sped up timing of the precip onset, along with the
degradation to MVFR conditions. Once conditions decline, prevalent
MVFR conditions are expected. East/northeast winds prevail through
the period, with gusts increasing tonight.

KMSP...
Expect ceilings to degrade to MVFR around 15Z, with precip onset
around 18Z, with a mix of snow and sleet. Ceilings degrade
tonight, with prevalent heights around or below 1500 feet.

/OUTLOOK FOR KMSP/
Thu...LIFR/VLIFR. Periods of +SN likely, chance of RA/PL.
Significant snow and/or sleet accumulations possible. Wind ENE
20G35-40kt.
Fri...MVFR/-SN. Wind NW 10-20kt.
Sat...VFR. Wind NW 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 1 PM CDT Thursday for
     WIZ026-028.

     Winter Weather Advisory from 1 AM Thursday to 1 PM CDT Friday
     for WIZ014>016-023>025-027.

MN...Winter Weather Advisory from 1 AM to 1 PM CDT Thursday for
     MNZ076>078-082>085.

     Blizzard Warning from 7 PM this evening to 10 AM CDT Friday for
     MNZ041-047>049-054>058-064-065-073.

     Winter Storm Warning from 1 AM Thursday to 1 PM CDT Friday for
     MNZ042>045-050>053.

     Winter Weather Advisory from 1 AM Thursday to 1 PM CDT Friday
     for MNZ060>063-068>070.

     Winter Storm Warning from 1 AM Thursday to 10 AM CDT Friday for
     MNZ059-066-067-074-075.

     Winter Weather Advisory until 7 PM CDT this evening for MNZ064-
     073>075-082-083-091-092.

&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Apr 10, 3:59 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
459 AM CDT Wed Apr 10 2019

MNZ042>045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-111000-
Todd-Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
459 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of precipitation, including rain, freezing rain,
sleet and snow will develop over the area today and persist
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wintry mix of precipitation will persist across the area on
Thursday, changing over to snow across parts of central Minnesota
and west central Wisconsin. Strong winds will develop as well, and
lead to blowing snow in some areas. Travel will likely be
impacted Thursday into Friday. See the latest winter weather
statement for more information.

The Minnesota and Mississippi Rivers will continue to see some
areas above flood stage through the week due to the seasonal snow
melt. However, a new surge of water into the river system is
expected after the upcoming storm, and many sites may potentially
reach flood stage as a result. The Minnesota River and
tributaries have the greatest potential to rise to major flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ041-047>049-054>058-064-065-073-111000-
Douglas-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
459 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

A wintry mix of precipitation, including rain, freezing rain,
sleet and snow will develop over the area today and persist
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wintry mix of precipitation will transition to snow by early
Thursday, with snowfall rates of 1 to 2 inches per hour and
significant snowfall accumulations expected on Thursday. Strong
winds with gusts to 50 mph will likely producing blowing snow and
blizzard conditions across west central Minnesota. Travel could be
severely impacted Thursday into Friday. See the latest winter
weather statement for more information.

The Minnesota and Mississippi Rivers will continue to see some
areas above flood stage through the week due to the seasonal snow
melt. However, a new surge of water into the river system is
expected after the upcoming storm, and many sites may potentially
reach flood stage as a result. The Minnesota River and
tributaries have the greatest potential to rise to major flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Apr 10, 10:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             1 NNE ST. PETER         44.34N 93.96W
04/10/2019  M3.5 INCH        NICOLLET           MN   TRAINED SPOTTER

&&

TDH
Local storm report, Apr 10, 10:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     SNOW             1 N ST. PETER           44.34N 93.96W
04/10/2019  E3.5 INCH        NICOLLET           MN   TRAINED SPOTTER

            REPORT POSTED ON FACEBOOK WALL. NO PHOTO.

&&

CTG
Local storm report, Apr 10, 10:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     SNOW             OWATONNA                44.09N 93.22W
04/10/2019  E2.5 INCH        STEELE             MN   PUBLIC

            REPORT SENT VIA FACEBOOK MESSENGER. NO
            PHOTO.

&&

CTG
Local storm report, Apr 10, 11:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     SNOW             NEW ULM                 44.31N 94.46W
04/10/2019  E4.4 INCH        BROWN              MN   TRAINED SPOTTER

            PHONED IN REPORT. NO PHOTO.

&&

CTG
Local storm report, Apr 10, 11:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     SNOW             SLEEPY EYE              44.30N 94.72W
04/10/2019  E4.5 INCH        BROWN              MN   PUBLIC

            MEASUREMENT WITH PHOTO SENT VIA TWEET.

&&

CTG
Local storm report, Apr 10, 11:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     SNOW             OWATONNA                44.09N 93.22W
04/10/2019  E4.0 INCH        STEELE             MN   TRAINED SPOTTER

            PHONED IN REPORT. NO PHOTO.

&&

CTG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
April 10, 12:00 PM CST to April 11, 6:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 7 to 10 inches across the county.

Winter Storm, Pierce

When
April 10, 12:00 PM CST to April 11, 6:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 7 to 10 inches across the county.

Winter Storm, St. Croix

When
April 10, 1:00 PM CST to April 11, 6:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 7 to 10 inches across the county.

Winter Storm, Chippewa

When
April 10, 2:00 PM CST to April 11, 6:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 7 to 11 inches across the county.

Winter Storm, Dunn

When
April 10, 2:00 PM CST to April 11, 6:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 7 to 10 inches across the county.

Winter Storm, Eau Claire

When
April 10, 2:00 PM CST to April 11, 6:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several waves of precipitation occurred across the county with light to moderate snow at the start, with a mixture of sleet, and snow during the overnight hours before transitioning to mainly light snow, drizzle Wednesday evening, and Thursday. Snowfall totals averaged 8 to 12 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809310, 809311, 809312, 809307, 809308, 809309.